Hail, Ottawa
- When
- July 7, 11:25 AM EST
- Where
- Ottawa County, 1.01 mi W of Waverly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -86.100
A trained spotter one mile west of Waverly reported three quarter inch diameter hail.
An isolated severe thunderstorm produced large hail in Ottawa county, and another isolated severe thunderstorm brought down several power lines in Hastings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated severe thunderstorm produced large hail in Ottawa county, and another isolated severe thunderstorm brought down several power lines in Hastings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 7, 10:40 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EDT MON JUL 7 2008 LATEST UPDATE...SYNOPSIS/SHORT TERM... .SYNOPSIS...(1140 AM EDT MON JUL 7 2008) A COLD FRONT WILL MOVE TOWARDS LOWER MICHIGAN TODAY AND TUESDAY AND THEN MOVE THROUGH TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN THE WARM AND HUMID AIR AHEAD OF THE FRONT TODAY AND TONIGHT. ON TUESDAY THE BULK OF THE STORMS WILL BE ALONG THE INTERSTATE 94 CORRIDOR. THE FRONT WILL MOVE SOUTH OF THE AREA TUESDAY NIGHT TAKING THE PRECIPITATION WITH IT. COOLER AND DRIER WEATHER WILL MOVE IN FOR WEDNESDAY. && .SHORT TERM...(1140 AM EDT MON JUL 7 2008) (TODAY THROUGH WEDNESDAY) BUMPED UP POPS TO CATEGORICAL ACROSS THE NEARSHORE ZONES AND WESTERN ROW OF COUNTIES AND LIKELY ACROSS MUCH OF THE REST OF THE FORECAST AREA FOR TODAY AS BATCH OF CONVECTION WILL BE MOVING INTO THE WESTERN ZONES THROUGH 18Z. TWEAKED MAX TEMPS A BIT...BUT EXPECT TEMPS TO RECOVER BY LATE AFTERNOON AFTER THE RAIN IS DONE AND CLEARING OCCURS. REST OF PREVIOUS FORECAST DISCUSSION FOLLOWS. A SHORT WAVE WILL SLIDE TOWARD THE GREAT LAKES TONIGHT AS THE FRONT REMAINS FAIRLY STATIONARY. A 40-45 KT LOW LEVEL JET WILL ACCOMPANY THIS WAVE AND INTERSECT THE FRONT. THIS SHOULD RESULT IN MORE WIDESPREAD PCPN COVERAGE ALONG AND NORTH OF I96. CAN NOT RULE OUT ISOLATED SEVERE STORMS TONIGHT...HOWEVER THE SHORT WAVE WILL BE COMING INTO THE REGION AFTER 06Z WHICH IS SOMEWHAT UNFAVORABLE. ONCE THE SHORT WAVE PASS EARLY TUESDAY MORNING THE FRONT WILL STILL BE ACROSS THE NORTHERN CWA AND DRIFTING SOUTH. IF THE ATMOSPHERE IS ABLE TO BECOME UNSTABLE BY AFTERNOON WE WILL SEE A BETTER CHANCE FOR SEVERE STORMS BY TUESDAY AFTERNOON...ESPECIALLY ACROSS THE SE PORTION OF THE CWA. THE FRONT FINALLY SHOULD PUSH SOUTH OF THE CWA BY TUESDAY NIGHT TAKING THE PCPN WITH IT. WEDNESDAY LOOKS DRY... LESS HUMID AND SLIGHTLY COOLER. && .LONG TERM...(526 AM EDT MON JUL 7 2008) (WEDNESDAY NIGHT THROUGH SUNDAY) DID NOT MAKE SIGNIFICANT CHANGES TO THE GOING LONG TERM FORECAST. SURFACE HIGH PRESSURE WILL BEGIN THE LONG TERM PERIOD IN PLACE OVER THE GREAT LAKES WEDNESDAY NIGHT. IT WILL SLOWLY SLIDE TO THE SOUTHEAST ALLOWING WARMER AND MORE UNSTABLE AIR INTO THE REGION FOR THE UPCOMING WEEKEND. WEDNESDAY NIGHT INTO THURSDAY LOOK TO BE DRY AND A BIT COOLER AND LESS HUMID. MOISTURE BEGINS TO RETURN ON FRIDAY...WITH A SIGNIFICANT INFLUX ON SATURDAY AHEAD OF A COLD FRONT. THE GFS IS INDICATING SURFACE DEW POINTS WELL INTO THE 70S ON SATURDAY WITH A COLD FRONT PUSHING IN FROM THE NORTHWEST. MAINTAINED CHANCES FOR SHOWERS AND STORMS ON SATURDAY AND SUNDAY WITH THE BOUNDARY IN THE AREA. FRIDAY AND SATURDAY COULD BE QUITE WARM WITH 850MB TEMPS PROGD TO BE NEAR 20 DEG C. HAVE MID 80S IN THE FORECAST AT THIS POINT FOR FRI/SAT...BUT WE COULD BE PUSHING INTO THE LOW 90S IF THE MODELS VERIFY. IF TRENDS CONTINUE...WE WILL BE NOSING THE TEMPS UP WITH TIME. && .MARINE...(457 AM EDT MON JUL 7 2008) WINDS AND WAVES WILL INCREASES TONIGHT AS THE WAVE TRAVELS ALONG THE STALLED FRONT. THE SOUTHWEST FETCH WILL PRODUCE THE HIGHEST WINDS NORTH OF GRAND HAVEN WHERE A SMALL CRAFT ADVISORY MAY BE NEEDED LATE TONIGHT INTO TUESDAY. && .AVIATION...(752 AM EDT MON JUL 7 2008) DIFFICULT AVIATION FORECAST THIS MORNING...WITH THUNDERSTORM CHANCES BEING THE MAIN CONCERN. THERE ARE A FEW SHOWERS OUT OVER LAKE MICHIGAN THIS MORNING MOVING EAST TOWARD WESTERN LOWER MICHIGAN. HAVE A TEMPO GROUP IN THE WESTERN TAF SITES TO COVER THIS THREAT THROUGH MID MORNING. THEREAFTER...CONFIDENCE IS LOW IN THUNDERSTORM EVOLUTION. HAVE VCSH IN THROUGH EARLY AFTERNOON...THEN VCTS IN THROUGH MID EVENING. NOT CERTAIN ENOUGH IN ANY TIME FRAME TO PLACE A PREVAILING SHOWER OR THUNDERSTORM GROUP IN THE TAF...HENCE THE VC WORDING. SUSPECT THE BEST TIME FRAME FOR SHOWERS AND STORMS WILL BE FROM 18Z THROUGH ABOUT 02Z OR SO. AFTER WHICH TIME...FEEL THERE MAY BE A MINIMUM IN ACTIVITY OVERNIGHT. AT THIS POINT HAVE MAINLY VFR CONDITIONS IN THE TAFS. && .HYDROLOGY...(457 AM EDT MON JUL 7 2008) HEAVIEST RAINS ARE EXPECTED ACROSS THE NORTHERN CWA TODAY AND TONIGHT. MOST NORTHERN RIVER BASINS WILL SEE AROUND A HALF INCH OF RAIN THROUGH TONIGHT. LOCALLY HEAVIER RAINS WILL BE POSSIBLE WITH SMALL STREAM FLOODING POSSIBLE. THE HEAVIER RAINS WILL SHIFT TO THE SOUTHERN CWA TUESDAY INTO TUESDAY EVENING. ONE INCH RAINS MAY BE FAIRLY COMMON ACROSS THE SOUTH IN THESE TIME PERIODS...WITH HIGHER AMOUNTS POSSIBLE. THIS COULD AGAIN PRODUCE SMALL STREAM AND URBAN FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: OSTUNO SHORT TERM: OSTUNO LONG TERM: DUKE MARINE: JK AVIATION: DUKE HYDROLOGY: JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 AM EDT MON JUL 7 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-081030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 622 AM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT WITH THE BEST CHANCE OCCURRING THIS AFTERNOON AND EVENING. STORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES. THE STRONGEST OF STORMS MAY PRODUCE HAIL TO AROUND THREE QUARTERS OF AN INCH AND WIND GUSTS TO NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN ON TUESDAY AS A COLD FRONT PUSHES INTO THE AREA FROM THE NORTH. STORMS ARE AGAIN IN THE FORECAST FOR SATURDAY INTO SUNDAY AHEAD OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BOTH TODAY AND ON TUESDAY. LMZ844>849-081030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 622 AM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT...SOME OF WHICH MAY BE ON THE STRONG SIDE. FOG CAN ALSO BE EXPECTED AS WARM AND MOIST AIR MOVES ACROSS THE LAKE. WAVES TONIGHT MAY PUSH INTO THE 3 TO 5 FOOT RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS...SOME OF WHICH MAY BE STRONG WILL BE POSSIBLE ON TUESDAY. LOOK FOR THE THREAT OF FOG TO CONTINUE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED BOTH TODAY AND ON TUESDAY. DUKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT MON JUL 7 2008
MIZ037-043-050-056-064-071-071615-
ALLEGAN-MASON-MUSKEGON-OCEANA-OTTAWA-VAN BUREN-
1110 AM EDT MON JUL 7 2008
...SPECIAL WEATHER STATEMENT...
AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUDINGTON
TO 25 MILES WEST OF MUSKEGON TO 50 MILES WEST OF VAN BUREN ST PARK...
MOVING EAST AT 30 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
BIG SABLE POINT... LUDINGTON STATE PARK...
HAMLIN LAKE... LUDINGTON...
SILVER LAKE ST PARK... PENTWATER...
STONY LAKE... LAKE MICHIGAN RECREATION AREA...
MEARS... SCOTTVILLE... HART...
SHELBY... CUSTER... FOUNTAIN...
FREESOIL... NEW ERA... CRYSTAL VALLEY...
DUCK LAKE STATE PARK...
THESE STORMS ARE CAPABLE OF PRODUCING WINDS GREATER THAN 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS AS THEY
MOVE ONSHORE BY NOON EDT. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH
AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS
SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.
LAT...LON 4380 8644 4407 8653 4418 8638 4416 8604
4331 8603 4329 8580 4277 8578 4276 8555
4243 8554 4242 8577 4207 8577 4208 8622
4224 8623 4226 8638 4253 8624 4295 8622
4368 8656
TIME...MOT...LOC 1510Z 255DEG 26KT 4394 8645 4314 8677
4255 8718
TJTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT MON JUL 7 2008
MIZ050-056-057-064-065-071715-
ALLEGAN-BARRY-KENT-MUSKEGON-OTTAWA-
1210 PM EDT MON JUL 7 2008
...SPECIAL WEATHER STATEMENT...
AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRUITPORT TO
SAUGATUCK...MOVING EAST AT 23 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LAKE MACATAWA... FERRYSBURG... SPRING LAKE...
HOLLAND ST PARK... PORT SHELDON... GRAND HAVEN...
HOFFMASTER STATE PARK... NORTON SHORES...
GANGES... OVAL BEACH... CASTLE PARK...
SAUGATUCK STATE PARK... DOUGLAS...
SAUGATUCK... FRUITPORT... GRAAFSCHAP...
HOLLAND TULIP ARPT... HOLLAND...
THESE STORMS ARE CAPABLE OF PRODUCING WINDS GREATER THAN 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY WINDS
MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY
FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4319 8630 4319 8552 4257 8552 4256 8626
4265 8626 4269 8623 4295 8624 4305 8626
4310 8629
TIME...MOT...LOC 1610Z 269DEG 20KT 4310 8617 4266 8616
TJTThe Grand Rapids radar (KGRR), 46 km away, was scanning. The volume nearest the first event began at 16:26 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter one mile west of Waverly reported three quarter inch diameter hail.
Three quarter inch diameter hail was reported by a trained spotter one mile east of Hudsonville.
A trained spotter in Hastings reported that several tree limbs and power lines were blown down in Hastings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126520, 126521, 126522.